Oklahoma, 2014

Hail and Damaging Winds in Oklahoma, June 11, 2014

June 11, 2014 · NWS AMA · 3 events in 1 county or zone

The combination of a surface cold front moving southeastward out of Colorado and an upper level shortwave brought a round of severe thunderstorms to the Oklahoma Panhandle during the overnight hours of the 11th. Moderate deep shear made up for marginal instability to allow storms to reach severe levels as they moved across the eastern Oklahoma Panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The combination of a surface cold front moving southeastward out of Colorado and an upper level shortwave brought a round of severe thunderstorms to the Oklahoma Panhandle during the overnight hours of the 11th. Moderate deep shear made up for marginal instability to allow storms to reach severe levels as they moved across the eastern Oklahoma Panhandle. The cold front which helped to initiate these storms moved into Western Oklahoma shortly before midnight on the 12th and brought an end to the severe threat for the Panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 11, 6:01 PM CST, 2 hours 29 minutes earlier.

Area forecast discussion, Jun 11, 6:01 PM CST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
701 PM CDT WED JUN 11 2014

.AVIATION...00Z TAFS

THUNDERSTORMS WILL BE POSSIBLE AT KGUY FOR THE FIRST FEW HOURS OF THE
TAF PERIOD AND HAVE INCLUDED A TEMPO GROUP TO ACCOUNT. HAVE STAYED
OPTIMISTIC AT KDHT AND KAMA WITH RESPECT TO THUNDER...BUT MAY HAVE TO
AMEND LATER.

A COLD FRONT WILL PASS THROUGH ALL SITES TURNING WINDS TO THE NORTH
AND THEN NE. WINDS WILL BE GUSTY FOR A PERIOD TOMORROW MORNING AND
LOW CLOUDS ARE ALSO POSSIBLE. LOW CLOUDS SHOULD SCATTER OUT TOMORROW
AFTERNOON WITH WINDS ALSO LESSENING.

SIMPSON
&&

.UPDATE...

ISSUED A SEVERE THUNDERSTORM WATCH FOR THE NORTHERN PANHANDLES AND
UPDATED THE GRIDS/ZONES TO REFLECT CURRENT RADAR RETURNS. THINK
DAMAGING WINDS WILL BE THE MAIN THREAT WITH THESE STORMS.

SIMPSON
&&

.PREV DISCUSSION... /ISSUED 428 PM CDT WED JUN 11 2014/

SHORT TERM...TONIGHT
VIS SATELLITE IMAGERY IS INDICATING A GROWING CU FIELD OVER EASTERN
NEW MEXICO AND SOUTHEASTERN COLORADO NEAR A DIFFUSE DRYLINE NEAR THE
NEW MEXICO/TEXAS BORDER. THE ATMOSPHERE HAS BECOME INCREASING MORE
UNSTABLE THIS AFTERNOON /ALTHOUGH NOTE THAT THE 5000 J/KG CAPE IN THE
SOUTHERN TEXAS PANHANDLE IS ERRONEOUS/ AND A WEAK UPPER DISTURBANCE
CURRENTLY MOVING ACROSS THE FOUR CORNERS REGION WILL CONTINUE TO AID
IN THE DEVELOPMENT OF STORMS OVER EASTERN NEW MEXICO AND SOUTHEASTERN
COLORADO. STORMS WILL MOVE INTO THE BETTER INSTABILITY OVER THE TEXAS
AND OKLAHOMA PANHANDLES THIS EVENING. AS THE UPPER DISTURBANCE
CROSSES THE AREA...STORMS SHOULD INCREASE IN COVERAGE. ALSO AIDING IN
THE POTENTIAL FOR STORMS WILL BE THE ADVANCEMENT OF A COLD FRONT THAT
IS CURRENTLY STRETCHED ACROSS NORTHERN KANSAS. STORMS WILL LIKELY
CONGEAL INTO A MCS THAT WILL MOVE ACROSS KANSAS AND OKLAHOMA LATE
TONIGHT. MAIN HAZARDS FROM THESE STORMS WILL BE DAMAGING WINDS AND
HAIL UP TO THE SIZE OF GOLF BALLS.

LONG TERM...THURSDAY THROUGH TUESDAY
SHOULD SEE A LULL IN STORM CHANCES FOR MUCH OF THURSDAY AS
SUBSIDENCE BEHIND THE DEPARTING SHORTWAVE TROUGH SPREADS ACROSS THE
AREA WHILE AN UPPER RIDGE AMPLIFIES OVER THE FOUR CORNERS REGION.
HOWEVER SOME CONVECTION MAY DEVELOP OVER THE MOUNTAINS IN NEW MEXICO
IN THE POST-FRONTAL UPSLOPE FLOW AND MOVE INTO THE NORTHWEST ZONES
THURSDAY NIGHT. OTHERWISE IT WILL BE COOLER WITH STRONG COLD AIR
ADVECTION IN THE WAKE OF THE COLD FRONT. SHOULD SEE BRISK NORTHERLY
WINDS INITIALLY ONCE THE COLD FRONT MOVES THROUGH BUT WINDS WILL
QUICKLY SETTLE DOWN IN THE AFTERNOON.

THE CONVECTIVE POTENTIAL LOOKS A LITTLE BETTER ON FRIDAY AS LOW LEVEL
MOISTURE WILL INCREASE NORTHWARD INTO THE AREA FRIDAY ON SOUTHERLY
WINDS DOWNSTREAM OF A SURFACE TROUGH. AN UPPER TROUGH WILL DIG INTO
THE INTER MOUNTAIN WEST WITH AN UPPER DISTURBANCE PASSING NEARBY
WHICH CAN SPARK SOME STORMS MAINLY TOWARD FRIDAY NIGHT WHEN THE
INFLUX OF MOISTURE WILL BE MAXIMIZED WHILE A LOW LEVEL JET SETS UP
ACROSS THE CENTRAL PLAINS. STILL SOME UNCERTAINTIES IN THE CONVECTION
POTENTIAL OVER THE WEEKEND AND EARLY NEXT WEEK AS THE THE NWP MODELS
SUGGEST A SLOSHING DRYLINE THROUGH MUCH OF THE PERIOD WITH
SOUTHWESTERLY FLOW ALOFT. THE AFOREMENTIONED UPPER LOW WILL PASS TOO
FAR NORTH OF THE AMA CWA TO HAVE MUCH OF AN EFFECT ON THE CONVECTION
POTENTIAL ALTHOUGH IT WILL PUSH A COLD FRONT THROUGH THE AREA SUNDAY.
THIS FRONT WILL NOT HAVE MUCH OF AN EFFECT ON THE SENSIBLE WEATHER
ACROSS THE AREA AS IT WILL ONLY KNOCK TEMPS DOWN A FEW DEGREES /UPPER
80S TO LOW 90S AS OPPOSED TO LOWER TO MID 90S SATURDAY/. MEDIUM RANGE
MODELS ARE STARTING TO SHOW SIGNS OF INCREASING PRECIP CHANCES TOWARD
THE MIDDLE OF NEXT WEEK LIKELY TIED TO TROPICAL MOISTURE FROM
CHRISTINA BUT WILL AWAIT FURTHER CLARIFICATION FROM THE MODELS
BEFORE INSERTING POPS IN FOR THIS PERIOD. OTHERWISE THE WEEK WILL
START OF DRY AND HOT WITH TEMPS REMAINING IN THE 90S.

CLK

FIRE WEATHER...
DESPITE AFTERNOON RELATIVE HUMIDITY VALUES DIPPING BELOW 20 PERCENT
ACROSS THE WESTERN TEXAS AND OKLAHOMA PANHANDLE SATURDAY THROUGH
MONDAY...NEITHER ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE
EXPECTED ACROSS THE AREA DUE TO RECENT RAINFALL AND GREEN UP OF FUELS.

CLK

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

09/19
Hazardous weather outlook, Jun 11, 2:25 PM CST, 6 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
325 PM CDT WED JUN 11 2014

OKZ001>003-TXZ001>020-121100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
325 PM CDT WED JUN 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE POSSIBLE ACROSS THE TEXAS AND OKLAHOMA PANHANDLES
THROUGH TONIGHT. SOME OF THE STORMS MAY BECOME SEVERE WITH DAMAGING
WINDS AND LARGE HAIL AS THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL BE POSSIBLE THURSDAY THROUGH SATURDAY ACROSS MUCH
OF THE PANHANDLES. SOME OF THE STORMS MAY BECOME SEVERE WITH LARGE
HAIL AND DAMAGING WINDS AS THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE NEEDED THROUGH TONIGHT.

CLK

In the hours before

Special weather statement, Jun 11, 3:44 PM CST, 4 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
444 PM CDT WED JUN 11 2014

OKZ001-112230-
CIMARRON OK-
444 PM CDT WED JUN 11 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CIMARRON COUNTY UNTIL
530 PM CDT...

AT 444 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 11 MILES EAST OF BLACK MESA PARK...OR 15 MILES
NORTHWEST OF BOISE CITY...MOVING NORTHEAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF NORTHERN CIMARRON COUNTY.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3694 10233 3678 10274 3696 10280 3700 10257
      3700 10244
TIME...MOT...LOC 2144Z 244DEG 13KT 3690 10268

CLK
Special weather statement, Jun 11, 4:37 PM CST, 3 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
537 PM CDT WED JUN 11 2014

OKZ001-002-112315-
CIMARRON OK-TEXAS OK-
537 PM CDT WED JUN 11 2014

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME WESTERN TEXAS AND
NORTHERN CIMARRON COUNTIES UNTIL 615 PM CDT...

AT 536 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES NORTH OF
BOISE CITY TO 4 MILES SOUTH OF KENTON...MOVING EAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IMPACTED INCLUDE...
  WHEELESS...           KEYES...              KENTON...
  BLACK MESA PARK...    STURGIS...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3700 10219 3683 10192 3667 10301 3700 10301
TIME...MOT...LOC 2237Z 266DEG 26KT 3688 10244 3684 10295

CLK
Special weather statement, Jun 11, 6:31 PM CST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
731 PM CDT WED JUN 11 2014

OKZ001-002-TXZ001>003-120115-
CIMARRON OK-DALLAM TX-HANSFORD TX-SHERMAN TX-TEXAS OK-
731 PM CDT WED JUN 11 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SHERMAN...NORTHWESTERN
HANSFORD...EXTREME NORTHEASTERN DALLAM...WESTERN TEXAS AND EASTERN
CIMARRON COUNTIES UNTIL 815 PM CDT...

AT 730 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES SOUTH OF EVA...OR 19 MILES SOUTH OF
ELKHART...MOVING EAST AT 30 MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  GUYMON...             TEXHOMA...            OPTIMA...
  HOUGH...              GOODWELL...           EVA...
  KEYES...              GRIGGS...             STURGIS...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3628 10149 3658 10245 3700 10246 3700 10123
TIME...MOT...LOC 0031Z 289DEG 27KT 3673 10191

SIMPSON
Special weather statement, Jun 11, 7:37 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
837 PM CDT WED JUN 11 2014

OKZ002-003-TXZ003-004-120230-
BEAVER OK-HANSFORD TX-OCHILTREE TX-TEXAS OK-
837 PM CDT WED JUN 11 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OCHILTREE...
NORTHEASTERN HANSFORD...WESTERN BEAVER AND EASTERN TEXAS COUNTIES
UNTIL 930 PM CDT...

AT 836 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES EAST OF
HOOKER TO 11 MILES SOUTH OF HARDESTY...MOVING EAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IMPACTED INCLUDE...
  PERRYTON...           TURPIN...             GRAY...
  FLORIS...             BRYANS CORNER...      BOYD...
  BALKO...              TYRONE...             HOOKER...
  HARDESTY...           BAKER...              ADAMS...
  FARNSWORTH...

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3622 10074 3639 10143 3700 10124 3700 10053
TIME...MOT...LOC 0137Z 276DEG 32KT 3688 10112 3646 10125

SIMPSON

The radar

The Dodge City radar (KDDC), 118 km away, was scanning. The volume nearest the first event began at 02:28 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Beaver

When
June 11, 8:30 PM CST to 11:31 PM CST
Where
Beaver County, 1.49 mi SSW of Beaver
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
36.800, -100.530

A thunderstorm developed over the western portion of Beaver County during the late evening hours of the 11th. As the storm tracked eastward and approached the town of Beaver (Beaver County), the Oklahoma Mesonet site 1 mile south-southwest of Beaver (Beaver County) reported a 58 mph thunderstorm downburst. After producing this downburst the storm continued to move eastward across the county.

Hail, Beaver

When
June 11, 8:33 PM CST to 8:35 PM CST
Where
Beaver County, Elmwood to 3.61 mi E of Elmwood
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.620, -100.520

A thunderstorm developed over the western portion of Beaver County during the late evening hours of the 11th. As the storm tracked eastward and approached the town of Elmwood (Beaver County), the Emergency Manager, reported quarter size hail (1.00 inches) in town. After producing this hail the storm continued to move eastward across the county.

Thunderstorm Wind, Beaver

When
June 11, 8:33 PM CST to 8:34 PM CST
Where
Beaver County, Elmwood
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.620, -100.520

A thunderstorm developed over the western portion of Beaver County during the late evening hours of the 11th. As the storm tracked eastward and approached the town of Elmwood (Beaver County), the Emergency Manager reported an estimated 70 mph thunderstorm downburst. After producing this downburst the storm continued to move eastward across the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2014Every state in 2014This day in weather historyWarnings in Oklahoma, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 522605, 522606, 522607.